Iowa, 2019Flooding in Iowa, May 19 to 31, 2019
May 19 to 31, 2019 · NWS DVN · 6 events in 5 counties and zones
Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region. This combined with saturated soils, brought many rivers above Moderate to Major flood levels. Many climate sites only saw 3 days of no precipitation from May 16th to May 31st. |The Wapsipinicon, Iowa, Skunk, Des Moines, Rock, and Green Rivers all recorded a preliminary Top 10 crest on record. The main stem Mississippi also crested again in late May / early June, with sites from Le Claire LD 14 on downstream recording a Top 10 crest. |Several significant flood events also occurred in March - Early May 2019 due to snowmelt, heavy rain, and saturated soil.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 4:49 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, May 19, 4:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
549 AM CDT Sun May 19 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 325 AM CDT Sun May 19 2019
The better forcing on the nose of the LLJ has shifted northward
and much of the showers and storms were north and east of the dvn
cwa. A few showers and storms were noted in northern/central MO.
Temperatures across the dvn cwa early this morning were in the mid
60s at most locations.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Sun May 19 2019
Headlines: The flash flood watch has been cancelled as the threat
of widespread heavy rainfall has ended. The airmass was becoming
drier and shear/instability was minimal.
Today: A few showers and isolated thunderstorms can be expected
mainly this morning as low pressure tracks from eastern IA into
northern Lower MI later today. The airmass will continue to dry
out as winds turn southwest with decreasing coverage of showers.
The main area of stronger storms later today looks to be well
east of the dvn cwa along the cold front.
Forecast soundings indicate a deep sw to w flow in the column
with 35-40 kts winds at the mixed layer. This will be a windy day
especially from late this morning through the afternoon.
Considered a wind advisory but for now the situation looks
marginal for headlines, but the day shift can monitor trends. As
of now, wind gusts of around 40 mph seem likely. Highs will range
from the lower 60s nw to the lower 70s se.
Tonight: A quiet and believe it or not a dry night expected as
low pressure pushes into the northern Great Lakes region, and high
pressure ridge builds into western IA from the northern Plains.
Skies should clear after midnight and w to nw winds will gradually
diminish. Temperatures will be colder with lows in the upper 30s
to lower 40s.
.LONG TERM...(Monday through Saturday)
ISSUED AT 325 AM CDT Sun May 19 2019
Cool temperatures to start the week followed by a warm up and then
another cool down for next weekend. Overall weather pattern to
remain very active with several rounds of rain.
Monday
Assessment...high confidence
Dry and very cool conditions will be seen Monday as high pressure
quickly moves through the Midwest. Temperatures will average around
10 degrees below normal.
Monday night
Assessment...medium confidence
Mainly dry conditions will be seen across the area during the
evening hours as the next storm system approaches from the Plains.
Late Monday night rain will begin overspreading the area with the
better rain chances across the western third of the area. The model
consensus has slight chance to likely pops for late Monday night.
Tuesday and Tuesday night
Assessment...high confidence on rain occurring. Low confidence on
amounts and severe potential
The next storm system moves the main low north through the Plains.
Easterly flow over most of the area will keep cool temperatures for
much of the day. Temperatures may warm late in the afternoon south
of I-80 as winds turn more southeast.
The strongest forcing and thus better chances for rain are generally
across central Iowa. There is some good forcing occurring into
northeast Iowa which should help enhance rain potential west of the
Mississippi. The model consensus has chance to likely pops Tuesday
with likely pops Tuesday night.
The large scale shows the Gulf wide open and feeding deep moisture
into the Plains and Midwest. Thus the heavy rainfall risk is real.
Central Iowa is currently favored for heavy rainfall but rainfall
amounts of 1 to 2 inches are very possible across eastern Iowa. This
situation will have to be watched closely for possible headlines.
The initial cool temperatures means than rain will be seen during
the morning and early afternoon hours. As forcing increases with the
approach of the upper level part of the storm system, thunderstorms
should begin developing by mid to late afternoon and continue into
Tuesday night.
Regarding the severe potential; the shear in the atmosphere is
tremendous. However, the atmosphere only becomes marginally unstable
due to the cool temperatures. Thus while there is a severe risk the
window for any severe storms looks to be quite narrow and confined
to the late afternoon and early evening hours with hail being the
primary risk.
A wind risk 'may' be possible if storms can organize into a line
across Missouri that races northeast into the area. The line
scenario is within the realm of possibilities given the more
unstable atmosphere across Missouri.
Wednesday on...
Wednesday
Assessment...high confidence
Quiet, dry and warmer conditions will be seen on Wednesday as high
pressure moves through the Midwest. Temperatures should average
above normal.
Wednesday night through Saturday
Assessment...low to medium confidence
The models diverge with their respective solutions. They do suggest
somewhat similar scenarios but differ on the details.
All four global models develop a boundary from northern Missouri
into central Indiana Wednesday night. The FV3 has it as a surface
boundary while the GFS, CMC global and ECMWF have it as an upper
level boundary.
Said boundary remains in place through Thursday before lifting north
of the area Thursday night/Friday. Another storm system then drags a
surface cold front through the area in the Friday through Saturday
night time frame.
While the overall scenario is similar between the global models
there are differences in the details regarding timing of rain and
potential rainfall amounts. The model consensus is somewhat biased
toward the GFS and CMC solutions.
Currently the model consensus has chance to likely pops Wednesday
night and Thursday, mainly dry conditions Thursday night (due to the
CMC global), and then slight chance to chance pops Friday through
Saturday. Areas south of highway 30 are favored Friday and Friday
night. For Saturday areas south of I-80 are favored.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 546 AM CDT Sun May 19 2019
Scattered showers and isolated thunderstorms will affect the TAF
sites this morning. VSbys will drop with any storm. CIGs
eventually lower to MVFR/lcl IFR today into this evening.
Southwest to west winds increase to 30 to 35 knots later this
morning through the afternoon.
&&
.HYDROLOGY...
Issued at 1225 PM CDT Sat May 18 2019
A line of thunderstorms that tracked through the area this morning
produced rainfall roughly in a .25 to .5 inch range with local
heavier totals, based on both radar and surface reports. The
relatively fast movement of the heavy rainfall rates has prevented
any short term hydro issues. A Flash Flood Watch is in effect for
tonight through mid morning Sunday in anticipation of the next round
of potentially heavy rainfall, that will occur with nearly saturated
soil conditions now in place.
Latest trends suggest a break in the rain is expected early this
afternoon, then another thunderstorm complex with heavy rainfall
currently over KS and OK will pass through the forecast area late
this afternoon into overnight. This will have the potential for
widespread heavy rain and the latest river forecasts have these two
events incorporated, with expected rainfall totals of around 1 inch
east to 2 inches in the far west, which is a conservative, middle
range of possibilities. As a result, new river forecasts this
morning, incorporating this rainfall, have much higher levels than
yesterday, on both tributary rivers and the Mississippi River, This
has resulted in higher levels, new flooding and higher category
flooding on area rivers, and numerous flood warnings went out this
morning, as detailed below.
On the tributary rivers: Rapid rises are expected over the next
couple days. Moderate flooding is now expected on the Wapsipinicon
at Dewitt. On the Skunk River, Sigourney is now forecast to reach
the upper levels of Moderate flooding and Augusta reaches Moderate
flooding as well. On the Iowa River, Marengo surges much higher into
Moderate flooding, while Wapello and Oakville are now forecast to
reach Minor flooding. On the Cedar River, only within bank rises are
expected. The English River at Kalona is now forecast to climb into
Moderate flooding. The Des Moines River is also forecast to rise
into Minor flooding. On the Illinois side, within bank rises are
expected at Freeport, while the Rock River will rise above flood
stage at Moline and stay longer above flood stage at Joslin. The La
Moine River at Colmar is forecast to climb sharply, but crest below
flood stage early next week.
On the Mississippi River: Forecasts have risen considerably, now
that this weekend system's QPF (total rain forecast) is taken into
account. Warnings for Minor to Moderate flooding were issued this
morning for Dubuque LD11, Dubuque Railroad Bridge, Fulton, and Le
Claire. At Rock Island, a higher and prolonged crest into Moderate
flooding is now expected. A change from Minor to Moderate flooding
was made for Muscatine and from Moderate to Major flooding issued
for Keithsburg and Gladstone. At Burlington, the new forecast has a
higher crest, now close to Major flooding occurring early next week.
Keokuk rose from Minor flooding to Major flooding, likely due to the
contribution of upstream tributaries. Gregory Landing stays within
Moderate flooding, but crests much higher than the previous forecast.
These forecasts will likely change some as rainfall amounts and
coverage are taken into account. Another system with potentially
heavy rainfall is expected Tuesday, which may result in additional
rises, renewed flooding or higher category flooding and is not
incorporated in the current river forecasts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...08
AVIATION...Haase
HYDROLOGY...Sheets
Hazardous weather outlook, May 19, 3:11 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Sun May 19 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Sun May 19 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
The Storm Prediction Center has a marginal risk for severe
thunderstorms this afternoon in Bureau and Putnam counties in
Illinois. However, there is low confidence in severe storms
occurring.
Southwest to west winds will gust to around 40 mph late this
morning into the early evening hours. Drivers of high profile
vehicles should use extra caution.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Thunderstorms with heavy rain are expected late Tuesday afternoon
and Tuesday night.
The Storm Prediction Center has a marginal risk of severe storms
south of a Vinton, Iowa to Kewanee, Illinois line. South of an
Ottumwa, Iowa to Macomb, Illinois line there is a slight risk of
severe storms.
If severe storms occur Tuesday the most likely time frame is 4 to
8 PM. The primary risk would be large hail.
A wind risk may be possible if storms organize into a line across
Missouri and then race northeast into Iowa and Illinois. If the
line scenario occurs then the severe risk time frame would be 4 PM
to midnight.
There is a daily chance of thunderstorms from Wednesday night
through Saturday that may produce heavy rainfall. It is too early
to determine any severe risk.
Flooding will continue along area rivers. Please see the latest
Flood Statements and Flood Warnings for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed for today and tonight.
In the hours before
Local storm report, May 19, 1:24 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM HEAVY RAIN 2 NNE STONE CITY 42.14N 91.33W
05/19/2019 M2.00 INCH JONES IA TRAINED SPOTTER
SATURDAY RAINFALL.
&&Local storm report, May 19, 4:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM HEAVY RAIN 2 NNE CEDAR RAPIDS 42.00N 91.65W
05/19/2019 E2.17 INCH LINN IA TRAINED SPOTTER
EVENT TOTAL.
&&
PSLocal storm report, May 19, 4:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM HEAVY RAIN PARNELL 41.59N 92.01W
05/19/2019 M1.55 INCH IOWA IA TRAINED SPOTTER
STORM TOTAL.
&&Flood, Jefferson
- When
- May 19, 6:00 AM CST to May 20, 1:00 PM CST
- Where
- Jefferson County, 8.77 mi NNW of Pekin to 8.21 mi NNW of Pekin
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.291, -92.231
The North Skunk River rose above the major flood stage of 21 feet in the morning hours May 19th, and crested at 330 PM CST May 19 at 22.75 feet. It feel back below major flood stage early afternoon May 20th.
Flood, Des Moines
- When
- May 19, 12:00 PM CST to May 31, 11:59 PM CST
- Where
- Des Moines County, 1.95 mi N of Burlington to 4.57 mi NE of Lenox Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.848, -91.075
The Mississippi River Gladstone Lock and Dam 18 rose above its major flood stage of 14 feet during the afternoon of May 19th and continued into June. The river crested in June, with the stage rising to 20.3 feet at the end of May 31st.
Flood, Des Moines
- When
- May 20, 2:00 AM CST to May 31, 11:59 PM CST
- Where
- Des Moines County, 4.11 mi ESE of Kingston to 6.36 mi ESE of Kingston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.949, -90.963
The Mississippi River at Keithsburg (KHBI2) rose above its major flood stage of 17 feet during the early morning of May 20th and continued into June. The river crested in June, with the stage rising to 22.6 feet at the end of May 31st.
Flood, Washington
- When
- May 20, 1:00 PM CST to May 21, 2:30 AM CST
- Where
- Washington County, 2.66 mi WNW of Kalona Arpt to 2.61 mi NE of Richmond
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.493, -91.778
The English River rose above the major flood stage of 18 feet in the early afternoon hours May 20th, and crested at 630 PM CST May 20 at 18.52 feet. It feel below major flood stage early in the morning on the 21st. Just a week later, another major flood occurred.
Flood, Louisa
- When
- May 21, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Louisa County, 3.8 mi E of Toolesboro to 6.09 mi ESE of Toolesboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.160, -90.998
The Mississippi River at New Boston Lock and Dam 17 hovered near major flood stage from around May 21st to the 24th, then rose above its major flood stage of 18.5 feet during the morning of May 25th and continued into June. The river crested in June, with the stage rising to 24.1 feet at the end of May 31st.
Flood, Lee
- When
- May 22, 3:00 AM CST to May 31, 11:59 PM CST
- Where
- Lee County, 0.43 mi S of Keokuk to 2.42 mi W of Montrose
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.394, -91.380
The Mississippi River at Keokuk Lock and Dam 19 rose above its major flood stage of 19 feet during morning of May 22nd and continue into June. The river crested at 25.60 feet at 3 PM CST on May 30th. This was the 3rd highest crest on record.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in West Virginia, May 19, 20191 death · 2 injured · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 19 to 21, 2019$434,000 · EF1 · 26 events
- Tornadoes and Damaging Wind in Ohio, May 19, 2019$954,000 · EF1 · 5 events
- Tornado in Pennsylvania, May 19, 20193 injured · $100,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 19, 2019$128,000 · 1.25 in hail · 40 events
- Tornado and Damaging Winds in Louisiana, May 19, 2019$203,000 · EF1 · 5 events
- Tornado and Hail in Pennsylvania, May 19, 20191 injured · $50,000 · EF1 · 21 events
- Hail and Damaging Winds in Pennsylvania, May 19, 20191 injured · $105,000 · 1.75 in hail · 19 events
- Tornado and Damaging Winds in Michigan, May 19, 2019$62,000 · EF0 · 6 events
- Flash Flood and Dust Storm in California, May 19 to 23, 2019$53,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in New York, May 19, 2019$45,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, May 19, 2019$26,000 · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826863, 827053, 827058, 826872, 827081, 827039.